Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 11, NWS Midland/Odessa, TX

May 30, 1996Pecos County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 30, 1996, 4:51 PM CDT for Pecos County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1996, 4:51 PM CDT (21:51 UTC)
Expired
May 30, 1996, 5:25 PM CDT
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:13 PM CDTThunderstorm Wind 73Ft Stockton Arpt Fst, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 302151
TORMAF
TXC371-302225-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
451 PM CDT THU MAY 30 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 525 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST TEXAS

   ...NORTHERN PECOS COUNTY
 
AT 449 PM CDT...A POSSIBLE TORNADO WAS INDICATED BY MIDLAND DOPPLER
RADAR 33 MILES SOUTHEAST OF PECOS OR 12 MILES SOUTH OF COYANOSA
MOVING EAST AT 30 MPH. THE TORNADO IS CURRENTLY EXPECTED TO REMAIN
OVER RURAL AREAS AND CROSS HIGHWAY 18 ABOUT 15 MILES NORTHWEST OF
FORT STOCKTON BY 520 PM.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNtADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO STURDY
STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT.

$$

FAGEN/TURNAGE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 30, 4:33 AM CDT, 12 hours 18 minutes earlier.

Area forecast discussion, May 30, 4:33 AM CDT, 12 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
430 AM CDT THU MAY 30 1996

CONVECTION HAS ENDED ATTM ACR FA WITH QSTNRY FNT EXTENDING NR SJT-
MAF-ROW LN. LOW LVL ELY/SELY FLOW PREVALENT ACR FA WITH DRYLINE
ALG E SLOPES CNTRL NM MTN CHAIN. SHRTWV EVIDENT IN WTR VAPOR IMAGERY
MOVG NE ACR SERN NM/FAR W TX ENHANCING CNVTN OVR TX S PLAINS/PNHDL.
ABUNDANT LOW LVL MSTR TO REMAIN IN PLACE ACR FA TODAY AS GENLY SELY
FLOW CONTS. BLV NCEP DEPICTION OF OLD FNTL BNDRY POSITION REASONABLE
FOR TDA/EVE AS SFC HI MOVS E ACR GREAT LAKES REGION. THUS WITH BNDRY
XPCD TO BE N OF AREA AND DRYLINE FCST TO MOV SLGTLY EWD...BELIEVE
CNVTN TO DVLP LATER THIS AFTN INVOF OF FNT AND NR MTN AREAS DUE TO
OROGRAPHICS/DRYLINE POSITION. ANY TSTMS THAT OCCUR COULD AGAIN BE
SVR AS PER SPC OUTLOOK. CHC POPS WARRANTED THOSE AREAS WITH SLGT
CHC MENTION ELSW. AS PER COORD WITH LBB...WITH MDT LOW LVL SELY
FLOW..THETA-E RIDGE AXIS..INSTABILITY AXIS (E.G. MINUS 4-8 LI/S)
EXTENDING N-S ACR AREA...BELIEVE BETTER CHC PCPN TNGT WITH APCH
OF NXT SPEED MAX AND ASSOCD DIFF VORT ADV IN H5-H3 LAYER AS INDCD
IN GRIDDED DATA. TEMPS TODAY NOT QUITE AS WRM AS WED AS LOW LVL
CAA EXPECTED. SLGT CHC TSTMS AGAIN FRI AS DRYLI,NE MOVS E IN RESPONSE
TO LONGWAVE TROF MOVG ACR NRN U.S. PLAINS.

BF

MAF   90/2
CNM   94/2
MRF   90/1
P07   92/2

In the hours before

Special weather statement, May 30, 11:43 AM CDT, 5 hours 8 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-310500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1143 AM CDT (1043 AM MDT) THU MAY 30 1996

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:
A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO ALONG AND SOUTH OF A WARM FRONT LOCATED BETWEEN
LUBBOCK AND MIDLAND AT NOON.  ABUNDANT SURFACE HEATING AND A WEAK
UPPER LEVEL DISTURBANCE WILL RESULT IN A VERY UNSTABLE AIR MASS
LATER THIS AFTERNOON.

STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED BETWEEN CRANE AND FORT
STOCKTON.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED THIS
AFTERNOON AND EVENING AND WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL AND DAMAGING WINDS.  IN ADDITION...THE LOWER LEVEL WINDS WILL
BECOME FAVORABLE FOR DEVELOPMENT OF A FEW TORNADOES.

SPOTTER ACTIVATION MAY BE REQUIRED.

FAGEN
Special weather statement, May 30, 4:09 PM CDT, 42 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
408 PM CDT (308 PM MDT) THU MAY 30 1996

TORNADO WATCH NUMBER 503 HAS BEEN ISSUED UNTIL 10 PM CDT (9 PM MDT)
FOR THE FOLLOWING COUNTIES IN TEXAS...

CULBERSON...REEVES...JEFF DAVIS...BREWSTER...PECOS...TERRELL...
LOVING...WARD...WINKLER...CRANE...UPTON...ECTOR...MIDLAND...ANDREWS

AND IN SOUTHEAST NEW MEXICO...

LEA...EDDY

TORNADO WATCH NUMBER 499 REMAINS IN EFFECT UNTIL 8 PM CDT FOR THE
FOLLOWING TEXAS COUNTIES...

MARTIN...DAWSON...BORDEN...HOWARD...SCURRY

TORNADOES....LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING
THUNDERSTORM WINDS ARE POSSIBLE IN THESE AREAS THIS EVENING. PERSONS
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION.
Special weather statement, May 30, 4:13 PM CDT, 38 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310310-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND TX
408 PM CDT (308 PM MDT) THU MAY 30 1996

TORNADO WATCH NUMBER 503 HAS BEEN ISSUED UNTIL 10 PM CDT (9 PM MDT)
FOR THE FOLLOWING COUNTIES IN TEXAS...

CULBERSON...REEVES...JEFF DAVIS...BREWSTER...PECOS...TERRELL...
LOVING...WARD...WINKLER...CRANE...UPTON...ECTOR...MIDLAND...ANDREWS

AND IN SOUTHEAST NEW MEXICO...

LEA...EDDY

TORNADO WATCH NUMBER 499 REMAINS IN EFFECT UNTIL 8 PM CDT FOR THE
FOLLOWING TEXAS COUNTIES...

MARTIN...DAWSON...BORDEN...HOWARD...SCURRY...MITCHELL

TORNADOES....LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING
THUNDERSTORM WINDS ARE POSSIBLE IN THESE AREAS THIS EVENING. PERSONS
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:01 PM CDTSevere Thunderstorm WarningMAFHoward64 min
May 29, 7:03 PM CDTSevere Thunderstorm WarningMAFGlasscock62 min
May 29, 7:08 PM CDTSevere Thunderstorm WarningMAFGaines, Martin62 min
May 29, 7:26 PM CDTSevere Thunderstorm WarningMAFAndrews64 min
May 29, 7:38 PM CDTTornado WarningMAFGlasscock47 min
May 29, 8:08 PM CDTSevere Thunderstorm WarningMAFMartin62 min
May 29, 8:13 PM CDTSevere Thunderstorm WarningMAFPecos62 min
May 29, 8:37 PM CDTFlash Flood WarningMAFGlasscock3 hr
May 29, 8:53 PM CDTSevere Thunderstorm WarningMAFReagan62 min
May 29, 9:35 PM CDTFlash Flood WarningMAFGlasscock45 min
May 29, 9:35 PM CDTSevere Thunderstorm WarningMAFGlasscock45 min
May 29, 11:28 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines32 min
May 30, 3:32 PM CDTSevere Thunderstorm WarningMAFReeves63 min
May 30, 4:16 PM CDTSevere Thunderstorm WarningMAFPecos64 min
May 30, 5:22 PM CDTTornado WarningMAFPecos33 min
May 30, 5:54 PM CDTTornado WarningMAFPecos31 min
May 30, 6:20 PM CDTSevere Thunderstorm WarningMAFPecos50 min
May 30, 6:50 PM CDTSevere Thunderstorm WarningMAFTerrell50 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.